NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 28, 6:00 AM EST, 30 minutes earlier.
Area forecast discussion, Jun 28, 6:00 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
700 AM EDT Thu Jun 28 2018
.SYNOPSIS...
A weather system in Western NY will pass north of Massachusetts
today, first moving a warm front into our area today and then
swinging a cold front through late this afternoon and early
tonight. This will bring showers and a few thunderstorms to
Southern New England. High pressure builds over the region
Friday through Monday. This brings hazy, hot and humid weather
which may continue through the remainder of next week if there
isn't any relief in the way of a sweeping cold front with
chances of showers and thunderstorms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 am update...
Widespread rain with embedded heavier showers and thunderstorms.
However the flood threat is in question. Low-level inflow of a
sub-tropical airmass and greatest instability focused over the
Mid-Atlantic, mainly NJ at this moment. Yet evaluating satellite,
colder cloud tops emerging, indications of the low to mid level
moisture vector transferring into S New England, a punch of low-
level inflow and instability rocketing into S-coastal New England.
This out ahead of the mid to upper level shortwave as seen per
water vapor satellite digging through PA. Low level focus beneath
broader jet diffluence out ahead. Deep layer moisture with high
freezing level heights, efficient warm-layer rainfall processes,
precipitable waters in excess of 2-inches well above normal.
Something we'll have to watch. Rainfall rates presently are 0.5
to 1 inch per hour, potentially could increase with greater focus
upwards of 2 inches an hour. Will keep with the FLASH FLOOD WATCH
where it is presently, allowing the day shift to evaluate and
adjust as necessary. Area of activity pushing through till roughly
noon before exiting E. Locally heavy downpours remain possible
with the risk of urban / poor-drainage flooding. Danbury CT
already seeing 1.75" in less than a 2-hour timeframe.
Still monitoring for potential wind threats. Favorable 0-1 km
helicity along the lifting warm front, enough to support
rotating thunderstorms, however instability limited. If storms
can better ingest sub-tropical, unstable airmass to the S
obtaining greater instability, warm-air, then the strong to
severe weather threat would more than likely enhance. Again,
will be watching things closely as the low-level jet shifts E
with greater low to mid level moisture transport.
Later today...
Stability parameters will be favorable for convection with LI at
or below zero. SBCAPE climbs to 1000-2000 J/Kg this afternoon in
the warm sector ahead of the advancing cold front. Low level
thetaE ridge builds across Western-Central Mass and Nrn CT. A
measure of 0-1 km helicity remains. Renewed convection possible
with scattered showers and thunderstorms, especially out W where
there is greater potential of later-day destabilization.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Cold front swings through the region late afternoon and early
night. Showers and thunderstorms remain likely until the front
moves through. West winds may then bring slight drying, but dew
points will remain in the 60s so the humidity will continue to
be noticed tonight. Expect clearing skies. Light winds and dew
points in the 60s and wet ground suggest areas of fog developing
overnight.
Based on dew points, expect min temps in the 60s.
Friday...
High pressure builds over New England Friday. Expect sunshine
and deep mixing, reaching above 850 mb and possibly to 800 mb.
Temps at that level will support max temps mid 80s to around 90.
The pressure gradient will be light enough to allow sea breezes
to develop, so coastal areas should be in the mid 70s to mid
80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*/ Highlights...
- Heat wave Friday through Monday
- Potentially lingering through the remainder of the week,
however a brief period of relief is possible
- Overall, warmer than average and drier conditions prevail
*/ Overview...
Prolonged Summer heat. Ensemble means indicating retrogression of N
Pacific to N Atlantic Rossby / planetary waves seemingly resultant
of heat build up out ahead of trof axes, especially over continents.
Signals of warmer than average H85 temperature anomalies over the
Great Lakes into the NE CONUS through the early half of July. Can't
rule out relief in-between as energy ejecting from a favorable W
CONUS trof E across the rim of Central CONUS high pressure skirts
our region digging rearward of a Baffin Bay trof axis, a trailing
surface cold frontal boundary in tow, perhaps some back-door cold
fronts as well if airmasses are allowed to push S out of Canada.
Puzzling is interpreting this pattern given negative EPO/WPO trends
while the EC is modeling 594+ dam heights over the CONUS into early
July, GFS upwards of 600 dam at H5. Looking simply like a heat dome
synoptic situation, the airmass building day after day, heights
rising, meandering with the steering flow. Other than heat, not much
in the way of targets of opportunity, so will keep the discussion
brief below.
*/ Discussion...
Through Monday...
Pushing temperatures warmer into the weekend. H5 ridge is much more
stout than initially modeled, keeping any cut-off energy from todays
disturbance offshore. Other than Saturday, low-level W/SW gradient
winds appear weak thus allowing onshore daily sea-breezes, providing
relief at the immediate coastline. Long stretch of 90+ degree temps
for interior S New England, heat wave and related headlines likely.
EPS signaling upwards low probs of 100 degree temperatures Sunday
and Monday ... possibly again late week. Modeled surface dewpoints
seem high whereas soundings indicate significant boundary layer
mixing up to H8. Would think mix-down of drier air may tackle to a
degree the humidity, keeping heat indices close to actual air temps.
Mild evening periods, little relief overnight, perhaps some record
maximum low temperatures.
Tuesday onward...
Midweek relief? Both EC and GFS signal a cold frontal boundary one
way or another, some possible shower and thunderstorm activity if
not squashed by the mid-level ridge. The heat dome building over the
Central CONUS, round the periphery of which hot air will be slung
into the NE CONUS with H85 temperatures back up to +20-22C. 28.0z
GFS doesn't break the heat whatsoever till late week when a back
door cold front pushes in a cooler Canadian airmass from the NE,
whereas the EC has some shower and thunderstorm chances for Tuesday
and Wednesday, then its right back to hot weather. Does appear
certain that dry and warmer than average conditions will prevail.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
Today...
Mixed MVFR and IFR CIGs evolving E/SE through the day, improving
VFR W, however afternoon SCT SHRA/TSRA possible after the morning
widespread RA/+RA/TSRA. VSBYs VFR outside of any SHRA and mixed
MVFR/IFR in RA/+RA/TSRA. LLWS possible with SW low level winds
increasing to around 40-45 knots at 2000 feet this morning into
midday, the best chance for this is over RI and Eastern MA.
Tonight...
Lingering SHRA/TSRA at the start of the night especially from ORH-
PVD eastward. A cold front moves through the area during the
first part of the night. Gusty south winds ahead of the front
followed by W/SW winds after the front moves through. Expect
clearing skies and conditions lifting to VFR, except areas of
IFR in fog overnight.
Friday...
VFR.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF. Potential for
thunder during the morning push.
Outlook /Friday Night through Monday/...Moderate confidence.
VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
Today...
South winds occasionally reaching 25-30 knots. Seas will build
to 5-7 feet on the outer waters and on exposed waters such as RI
and BID Sounds. A Small Craft Advisory continues on all waters
except Boston Harbor and Narragansett Bay.
Expect showers and scattered thunderstorms with locally heavy
rainfall possible, creating poor visibility. The moist
environment will also bring a risk of poor visibility in fog.
Tonight...
A cold front moves across the waters, with winds shifting out of
the west overnight. Winds will diminish to less than 25 kt.
Areas of rough seas lingering on the outer coastal waters.
Chance of rain showers and scattered thunderstorms during the
evening. Patchy fog with local visibility 1 nm or less.
Friday... Winds less than 25 knots. Lingering 5 foot seas on the
outer waters in the morning, otherwise seas less than 5 feet.
Outlook /Friday Night through Monday/...
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday: Winds less than 25 kt.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday through Monday: Winds less than 25 kt.
&&
.CLIMATE...
Record Highs for June 30th through July 3rd
06/30 07/01 07/02 07/03
Boston, MA 95|1945 98|1963 98|1963 102|1911
Hartford, CT 100|1964 101|1964 99|1966 102|1966
Providence, RI 98|1945 97|1964 98|1941 98|2002
Worcester, MA 92|1971 94|1964 97|1901 96|1911
Record Maximum Lows for June 30th through July 3rd
06/30 07/01 07/02 07/03
Boston, MA 78|1872 76|1901 76|2002 80|2002
Hartford, CT 72|1948 73|1968 73|2013 74|1911
Providence, RI 74|1945 74|1968 75|1941 78|2002
Worcester, MA 72|1901 73|1901 74|1913 74|1911
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch through this evening for MAZ002>005-008>012-
026.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ231>234-251.
Small Craft Advisory until 9 AM EDT Friday for ANZ235-237.
Small Craft Advisory until noon EDT Friday for ANZ250-254.
Small Craft Advisory until 4 PM EDT Friday for ANZ255-256.
&&
SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB/Sipprell
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
CLIMATE...WFO BOX StaffSpecial weather statement, Jun 28, 4:16 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
516 AM EDT THU JUN 28 2018
CTZ002-003-MAZ003-008>011-281045-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
516 AM EDT THU JUN 28 2018
...LOCALLY HEAVY SHOWERS MAY SLOW THE MORNING COMMUTE...
At 511 AM EDT, Doppler radar was tracking a showers and a couple of
thunderstorms in the Connecticut River Valley from Northampton to
Hartford. The showers and thunderstorms were moving northeast at 35
mph.
Brief heavy downpours are possible through 830 AM. This may slow
traffic on area roads.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Manchester,
Chicopee, East Hartford, Enfield, Westfield, Holyoke, Amherst,
Newington, Vernon, Windsor, Northampton, Agawam, West Springfield,
Wethersfield, South Windsor and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Morning commuters should allow extra time to reach their
destinations. Do not drive through flooded roads or underpasses.
Avoid low lying areas near small streams.
&&
LAT...LON 4248 7258 4200 7220 4162 7280 4189 7294
4190 7291 4197 7289 4197 7298 4202 7301
TIME...MOT...LOC 0911Z 218DEG 31KT 4190 7268
wtb